We identified the risk after examining the case of a 42-year old male who had strong muscle relaxant accidentally flushed through his system a few hours after a kidney procedure.
As a result, he suffered a respiratory arrest and had to be resuscitated. He survived, with no long-term physical effects but has reported suffering from flashbacks and nightmares since the incident.
Residual drugs inadvertently left in intravenous cannulae and extension lines is a well-known issue across the NHS.
Data collected in 2017 by NHS Improvement showed there was 58 reported incidents of residual anaesthetic or sedative drugs over three years (2014-2017). In 18 of those incidents, the patient stopped breathing. Other effects have included difficulty breathing, muscle spasms and temporary paralysis.
Our investigation explored why drugs are retained and the measures that are currently in place to reduce the risk.
Key findings set out in the report include:
- High-concentration, low-volume drugs, which can induce a clinically significant effect in small doses, are frequently used in anaesthetic procedures.
- ‘Flushing’ the lines with a saline solution is a key mitigation for preventing risk, although not as strong as eliminating, reducing or ‘designing out’ the risks associated with drugs.
- When certain drugs are used, flushing becomes a ‘safety-critical’ task. However, the process of flushing is functionally the same whether the drug is a powerful opioid or a painkiller like paracetamol.
- The WHO surgical safety checklist recommends a ‘Sign In’, ‘Time Out’ and ‘Sign Out’ process. In 2017 (following a patient safety alert from NHS Improvement) a question was included in the Sign Out process asking the anaesthetist if all cannulae and intravenous lines have been flushed or removed.
- We identified that less emphasis is placed on the ‘Sign Out’ process. It appears to compete with other tasks and processes and is often memorised and anticipated. This presents the risk that the purpose of the checklist is lost and safety-critical checks overlooked.
- In the context of the retained drugs risk, better guidance and planning is needed for undertaking anaesthesia in a non-theatre setting.
The report concludes with two recommendations that focus on the WHO checklist ‘Sign Out’ process and anaesthesia in a non-theatre environment.
Once the pressure of COVID-19 has eased, we also intend to develop and issue a safety recommendation that focuses on identifying the medicines that present a high-risk if retained and assessing and strengthening the mitigations in place for each medicine.
Dr Kevin Stewart, Medical Director at HSIB says: “ Powerful drugs that are administered inadvertently can be a time-critical emergency – patients can stop breathing and are at risk of brain injury or death as a result of a lack of oxygen reaching the brain.
"As we saw in our case, it can also cause significant psychological harm as the patient was aware of what was happening to him during resuscitation.
“The investigation sought to understand why this risk that has for many years still continues to happen despite safety alerts being issued and key guidance being adapted.
"What we found is that the current mitigations don’t eliminate the hazard or ‘design’ it out, which is always the most effective way to mitigate risks. Our findings also reinforce that checklists don’t always provide an effective barrier to human error.
“The current safety recommendations we have published now and the further work we will do on developing one around high-risk medication are important steps in helping to reduce the risk of harm and distress caused by retained drug patient safety incidents.”